MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 56MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 56MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120156
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 05/26/2009
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the plaintiff underwent a total hip arthroplasty (tha) surgery on the right hip on (b)(6) 2009.The x-rays post-operative showed that the implanted acetabular cup had slipped.This complication was solved by conducting a revision surgery on (b)(6) 2009.During the procedure, it was noticed that the inferior edge of the acetabulum had indeed become displaced.The devices were explanted and replaced except for the femoral stem.The patient was taken to the recovery room in good condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that right hip revision surgery was performed after the implanted acetabular cup had slipped.During the procedure, it was noticed that the inferior edge of the acetabulum had indeed become displaced.As of today, the devices, which were used in treatment, have not been returned for evaluation.Without lot information a full complaint history review cannot be completed.A partial review of complaints was performed looking for similar incidents involving the same part and failure mode reported within the past year.One complaint was found involving this modular head.No similar complaints were found for the cup.This will continue to be monitored via routine trending, although it should be noted that modular devices are no longer sold.Without batch numbers a review of the manufacturing records could not be performed.Should the batch details be received at a later date this task will be reopened and completed.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic quality escalations was performed.No prior applicable escalation actions were identified involving the acetabular cup.Based on the limited information provided, the clinical root cause of the displacement of the acetabular cup cannot be confirmed.It cannot be concluded that the reported events are related to a malperformance of the implant.The patient impact beyond the revision surgery cannot be determined.However, six years later, the patient underwent a second revision surgery.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are muscle and fibrous tissue laxity and malpositioning of the implants leading to postoperative joint instability.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 56MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17684023
Report Number3005975929-2023-00128
Device Sequence Number14092874
Product Code NXT
UDI-Device Identifier03596010502599
UDI-Public03596010502599
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2009
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74120156
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2023
Supplement Date Received by Manufacturer09/26/2023
Initial Report FDA Received Date09/05/2023
Supplement Report FDA Received Date09/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MODULAR SLEEVE -4MM 12/14.; RESURFACING FEMORAL HEAD 50MM.; UNKN SYNERGY HIP STEM.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR
Patient SexMale